I believe that the pill gave me some anxiety issues. I was on them for 6 years or so and have been off them for about 3 months. I have definitely noticed a change in my libido since I stopped...for the better:) I still have anxiety issues, but I know that it is still early and takes time for hormones to readjust. If you can use alternate forms of birth control I would try stopping and see what happens. My period has been on time since I stopped and they have been fairly short and light. Putting all those hormones in our bodies certainly has consequences and I think increased anxiety may be one of them.
Thank you for the quick comment! I feel better knowing that someone else has similar effects. I took my last pill last night. I cant wait to see how I feel!!
you mentioned you think your anxiety was from birth control pills. That may be very true. I had taken the pill maybe 15 years ago and stopped because I was starting a family. I was given the pill in dec 2005 to help with my PMS,heavy bleediing etc. I was on it for one month and had extreme anxiety from it. Seriously, I would worry about dying, a sniffle caused me to think I was dying. I couldn't breathe, my heart would pound. I had EKG, blood work, etc. everything came out fine. So, I quit the pill. It's been 1 year. I still have some anxiety, only around my period, which leaves me to believe it's hormones. The pill isn't for everyone. My sister & friend had same experiences.
I have started yoga, excercising, eating right and seeing a therapist...it really helps.
I totally know how you feel!!!
Thank you for your comment. I have just stopped the pill this week, so it is too soon to see a change yet. I have also found numerous articles about how exercise and diet can effect the length and pain associated with periods. I am trying to adapt to a new healthy life style. I hope this works!! Thanks again!
OMG! Thank you everyone who has posted on this forum. I am only 20 years old and I have been on the pill for about 9 months now. I have horrible anxiety. I have never felt this before, so I know my birth control is causing this! I go to the gyno in a couple weeks and I hope that she can figure something out. I do want to get pregnant again for quite a few years, so I definitely need some form of birth control. I hope that I can find something that will not cause me to have severe anxiety. I have the most horrid panic attacks. I worry constantly, and I can never have any fun because of my anxiety. I cannot even go to the movies because I start to freak! This is getting way out of hand!
I too had anxiety issues on birth control pills. I was nauseated constantly and development anorexia. I lost 20 lbs on birth control pills and was nervous and sick on a daily basis. I went off birth control 5 years ago and have been fine since then. Good riddens to birth control pills.....I now have an IUD and have gained my weight back. I had no clue what was wrong with me at the time, but looking back I had a HUGE problem. Good luck to all of you. My advice is get out while you still can. I caused alot of bodily harm while on birth control. My bones suffered from not enough calcium, my muscles deteriorated, and my teeth were a mess. These are all things that can't be reversed.
This discussion is so interesting. Probably the thing that we can take away from it is that hormones do play an important role in anxiety.
I have had the complete opposite reaction from the rest of the community. I had been on the pill for years (for irregular menstruation) and then went off of it - thought it had been long enough. About a month after quitting the pill, I started having panic attacks (but didn't yet correlate it with the pill). I started taking the pill again a couple of months later, then went off of it again - the panic attacks came on full force about a month later. It was horrible! I got to a point where I could not function. Searching for an answer, I put the pieces together regarding the timing of the onset and going off of the pill. I decided to start taking the pill again to see what happened... I think that I now may always have to struggle with panic attacks to some extent. Once you've had such a horrible experience, can you ever go back to being normal? But, since I've been back on the pill, I don't have any problem with going about day-to-day life (the attacks are much less debilitating and come with much less frequency - and this dramatic change occurred within the first month of taking the pill again).
I think that the issue of hormones is probably not talked about as much as it should be with relation to panic attacks and how to go about treating this disorder.
Best wishes to you all!
I was on the pill for four months and I became more anxious as well. By the fourth month I had one evening where my thoughts began to race really fast and I felt out of control. I had never had anxiety like that before. I also became nervous about my boyfriend all the time and worried he may be unfaithful, which before I started the pill and after I stopped it, was not an issue. I also got depressed in a more intense way on the placebo pills. I really think its a shame that more is not done to study the effects of the pill on mood. my roommate is also admittedly more edgy since she has been on the pill but is afraid to stop for fear of not having a better option. she has also gained a lot of weight. the pill is no miracle, and i think our society is naive to think processed hormones do not affect how we feel.
hi my name is lila and for the past three months i have been trying to pray this anxiety away. I am 27 and a mother to a one and a half year old. after her birth i was put on the nuva ring and had to get off due to really bad migrains. After i got off i started to experiance panick attacks and anxiety and even got depressed. I have never felt this way before in my life until after i got off the ring. I've talked to my doctor they want to put me on lexapro, but i know what i have is hormonal. around my period is when i have the worst anxiety. I've started to speak with a counselor and she agrees it is hormonal and has advised me not to take the lexapro yet. We are going to use it as a last resort. Until i can't take it anymore. in the mean time i am trying to take walks to get moving, eating right, and taking vitamins. i also drink an ensure to help me gain some weight back. i lost 15 lbs! This is what i am doing to try and get better. I would love to hear what other people out there are doing to get over the anxiety and what they have been taking. Has anyone gotten over this with time?? How long does it take to feel normal again?? I would appreciate any feed back and support. Here is my email address for anyone wanting to become support buddies ***@****
i guess it won't let me post my email address. You can click on my user name and send you to an area to send me a private message.
I was on the Pill for half of my 20s and into my 30s and, during those years, had terrible anxiety. I recently had a child, had to go back on the Pill, not realizing the Pill was causing bad anxiety (practically anxiety attacks)--and was back in full force (pretty much at its all-time worst).
I wish I had known all those years I was on the Pill that it was causing the anxiety b/c I could have saved myself a lot of grief and discomfort.
I still have to find a form of birth control and was recently told that the copper IUD doesn't have the same effect as the Pill, so I'm gonna give that a shot.
Hi all, I just email dr. oz from the oprah show. Will you send him an email telling your story about anxiety after birth control too? I think it's time we get some answers instead of just taking anti-depressants. If you want to send him an email go to OPRAH.com scroll down the page and on the left had side is a ask dr. oz box. Click it then go to the blue topic about anxiety and panick attacks. Click that and fill out your info. and tell him your story.
Tell all you hormonally unbalanced friends to do the same.